You are here

Kids Health QA: When Shots Cause More Pain

Q. After getting her vaccines yesterday, my daughter is feverish and vomited a couple of times. Is this common?

Most children don't have any problems at all after getting shots, but side effects are always possible. The most common are fever and pain at the site of the shot; others depend on the particular vaccination but can include anything from fussiness to vomiting and diarrhea.

So your child's symptoms could be related to the vaccines. If that's the case, some acetaminophen and rest should make her feel better within a day or two. But call the doctor immediately if your child has any one of these symptoms; though rare, they can be a sign of a serious side effect:

 

  • a high fever (102°F or more)

     

  • unusual sleepiness (you have trouble waking her)

     

  • unusual irritability (you can't calm her down)

     

  • signs of an allergic reaction: hives, wheezing (or any trouble breathing), dizziness

     

  • a seizure.

Your daughter also could be coming down with something entirely unrelated to the vaccines, so if she gets worse or doesn't stop vomiting, call the doctor.

Tags: 

comments